Anesthesia nearly causes teen death - NBC12 - WWBT - Richmond, VA News On Your Side

Anesthesia nearly causes teen death

By Evrod Cassimy – bio | email

HENRICO, VA (WWBT) – Holly Sealey feels lucky to be alive after she nearly lost her life after being given anesthesia. She was schedule to undergo surgery on her ACL when something went wrong.

"They knew something had gone wrong when I was saying I wasn't feeling so well, and I don't remember that, and next thing I know I wake up probably 20 or so hours later," said Sealey.

Holly had a toxic reaction to the anesthesia Ropivacaine as she later found out. She was hooked up to wires at the hospital when she came to. She went into cardiac arrest for four and a half minutes and for 11 minutes doctors tried to resuscitate her.

"Clinically, I was dead," said Sealy.

"I've never been so afraid in my life," said Sealey's mother. "It's your worst fear as a parent, but you just have to kind of dig in and be strong because if your child sees you that afraid, it makes it worse for the child."

One month after the near death incident Holly had to go back to try and have the surgery again. This time she was given general anesthesia as opposed to the local anesthesia that caused the health scare, the first time. After this week's death of a little boy who was under anesthesia, the Sealey's want all parents to be cautious when their children must be put under.

"Just don't take the surgery for your children at face value," said Sealey's mother. "Investigate, ask questions, you know? Be informed."

Copyright 2010 WWBT NBC12.  All rights reserved.

Powered by Frankly